Taking The Heat?
The sun’s effects may reach through skin and ‘punish’ the immune system.
For years we’ve been warned that too much sun exposure increases the risk of skin cancer and can turn the soft, supple skin of youth into a weathered and leathered topography.
But now it turns out the sun’s dangers are more than skin deep. The sun’s rays – particularly deep-penetrating ultraviolet-A (UVA) rays – can damage the DNA within the nuclei of the body’s cells, inhibiting their ability to control how and when cells grow and divide. While the most obvious threat is skin damage, the sun’s rays also can wreak havoc for many people with lupus, as well as those taking certain arthritis medications. And recent research has connected UV radiation with the development of cancer of lymphoid tissues, including Hodgkin’s disease, non-Hodgkin’s lymphoma and leukemia.
No one understands what, specifically, the UVA rays do to immune system cells in people with lupus, but a large percentage of people with lupus have problems with the sun (Robert Brodell, MD, professor of medicine in the dermatology section at Northeastern Ohio Universities College of Medicine in Rootstown). Problems can range from an immediate redness, burning and stinging of the skin to a systemic flare of the disease, characterized by inflammation of the joints, blood vessels and internal organs.
People with scleroderma, too, can be affected by sun exposure. While they don’t have the same blistering or flares associated with lupus, the sun can cause further damage to skin already hardened and damaged by the disease (Frederick Wigley, MD, director of the Johns Hopkins Scleroderma Center in Baltimore). Also, some people with scleroderma have hyperpigmentation of the skin that is made worse by sun exposure.
Several medications that people take for those and other inflammatory diseases, including rheumatoid arthritis (RA), can also cause sun sensitivity and lead to problems such as skin rash or rapid burning. Some of the most common culprits are nonsteroidal anti-inflammatory drugs (NSAIDs) and some disease-modifying antirheumatic drugs (DMARDs), including hydroxychloroquine (Plaquenil), methotrexate and sulfasalazine (Azulfidine). Tetracycline antibiotics, some antidepressants and diuretics can cause sun sensitivity too. Minimizing sun effects – as well as reducing risks of cancers – means protecting your skin from harmful rays.
Fluorescent Light Dangers
The sun isn’t the only light source that gives off ultraviolet-A (UVA) rays. Most people don’t know that fluorescent bulbs do too. For people with lupus who are extremely sensitive to UVA rays, the rays given off by fluorescent lights may cause a burn or trigger a flare. If you have fluorescent lights in your home, replace them. If you work in an office with fluorescent lighting, be sure to wear sunscreen to work. Ask to have the bulbs in your immediate work area removed – or simply keep them turned off, if possible – and use an incandescent desk lamp instead."
~ Mary Anne Dunkin. Arthritis Foundation July-August 2005.
OK, that does it for me. I think I will stick with a "milky-white"-complexion, rather than taking this risk, since I am also on plaquenil and methotrexate. I will forgo basking in the brightness of the sun and concentrate more on basking in the brightness of The Son! :-)
“ The sun shall no longer be your light by day, Nor for brightness shall the moon give light to you; But the LORD will be to you an everlasting light, And your God your glory.
Page 1 of 2.